North Carolina, 2015Damaging Wind in North Carolina, August 10, 2015
August 10, 2015 · NWS RNK · 1 event in 1 county or zone
An upper trough was deepening across the Great Lakes and as a result was pushing a fairly strong cold front for mid-August into the region from the west. A warm, very moist air mass was present across the region in advance of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough was deepening across the Great Lakes and as a result was pushing a fairly strong cold front for mid-August into the region from the west. A warm, very moist air mass was present across the region in advance of the front. As the front moved into the region during afternoon peak heating, scattered to numerous thunderstorms formed across the region. Rainfall was widespread and some locations received well over an inch of rainfall during the evening. While a number of the thunderstorms became strong and a tree limb was blown down here and there, only one thunderstorm actually reached severe limits in Surry county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 10, 2:34 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 10, 2:34 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT MON AUG 10 2015
.SYNOPSIS...
A WARM FRONT WILL LIFT SLOWLY NORTHEAST THROUGH THE REGION TONIGHT
ACCOMPANIED BY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...
SOME WITH LOCALLY HEAVY RAIN. ADDITIONAL SHOWERS AND STORMS ARE
EXPECTED ON TUESDAY AS A COLD FRONT MOVES SOUTHEAST THROUGH THE
REGION. HIGH PRESSURE WILL THEN BUILD INTO THE AREA BEHIND THE
FRONT...BRINGING COOLER AND NOTICEABLY DRIER AIR BACK INTO THE MID
APPALACHIAN AND MID ATLANTIC STATES FOR THE MIDWEEK PERIOD INTO THE
UPCOMING WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 330 PM EDT MONDAY...
STRONG WARM MOIST ADVECTION CONTINUES OVER THE BLACKSBURG FORECAST
AREA AS A DIFFUSE WARM FRONT LIFTS NORTHEAST THROUGH THE REGION.
RESULTING BROAD UPWARD VERTICAL MOTION FIELDS ARE BEING AUGMENTED BY
SOME LIMITED INSOLATION...ESPECIALLY ACROSS SOUTHWESTERN
VA...AND HAS RESULTED IN REDEVELOPMENT OF SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. ANOTHER BATCH OF STORMS FORMING FURTHER
WEST IN KY IMMEDIATELY IN ADVANCE OF NEXT UPSTREAM SHORT WAVE
TROF...AND WHERE BETTER AFTERNOON ISOLATION/INSTABILITY EXISTS.
THEREFORE...CURRENT CONVECTIVE ACTIVITY WILL LIKELY BE REPLACED
BY A SECOND ROUND OF ACTIVITY LATER THIS EVENING INTO AT LEAST
EARLY TONIGHT AS UPSTREAM SHORTWAVE CONTINUES EAST INTO/THOUGH
THE FORECAST AREA.
PRECIPITABLE WATER IS FORECAST TO RISE TO AROUND 2.0 INCHES IN THE
MOUNTAINS...TO AS HIGH AS 2.2 INCHES ACROSS THE PIEDMONT BY EARLY
EVENING. WITH A VERY MOIST AIRMASS IN PLACE...LAPSE RATES IN LOWER
AND MID TROPOSPHERE OVER THE BLACKSBURG FORECAST AREA NOT ALL
THAT IMPRESSIVE...YIELDING CONVECTIVE AVAILABLE POTENTIAL ENERGY
(CAPE) VALUES OF WELL UNDER 2000 J/KG IN MOST LOCATIONS. SHEAR
PROFILES ALSO REMAIN WEAK....AND AS WOULD BE EXPECTED UNDER SUCH A
SULTRY AIRMASS...LITTLE TO NO DOWNDRAFT CAPE EXISTS. WET BULB ZERO
HEIGHTS REMAIN AROUND 13K FEET...AND INSUFFICIENT AFTERNOON
INSOLATION HAS OCCURRED TO GENERATE SUFFICIENT UPWARD VERTICAL
MOTION FIELDS/INSTABILITY TO DEVELOP STRONG/HIGH ENOUGH
PRECIPITATION CORES FOR WET MICROBURSTS AND/OR HAIL SHAFTS.
THEREFORE...MAIN WEATHER THREAT INTO TONIGHT WILL CONTINUE TO BE
CENTERED ON HEAVY RAIN POTENTIAL RATHER THAN THREAT FROM STRONG
WINDS OR HAIL.
FORTUNATELY...OTHER THAN IN ISOLATED INSTANCES...THE AREA HAS
EXPERIENCED RELATIVELY DRY WEATHER RECENTLY SUCH THAT GROUND
MOISTURE AND WATER LEVELS ON AREAS STREAMS/CREEKS AND RIVERS AT OR
BELOW NORMAL. THEREFORE...A LARGE SCALE FLASH FLOOD WATCH NOT YET
JUSTIFIABLE...ALTHOUGH SOME LOCALIZED FLOODING ISSUES CAN NOT
ENTIRELY BE RULED OUT WHERE STORMS REPEATEDLY TRAIN.
DIMINISHING UPWARD VERTICAL MOTION/OMEGA FIELDS LATER TONIGHT WITH
PASSAGE OF WARM FRONT AND LEADING SHORT WAVE SHOULD ALLOW FOR
GRADUAL REDUCTION IN AREAL EXTENT AND THREAT OF CONVECTIVE
ACTIVITY...BUT STILL HIGH ENOUGH TO WARRANT AT LEAST A CHANCE
THREAT FOR ALL AREAS.
COOL FRONT EXPECTED TO MOVE THROUGH THE MOUNTAINS BY LATE TUESDAY
MORNING/EARLY AFTERNOON...PRECEDED AND ACCOMPANIED BY SCATTERED
ADDITIONAL SHOWERS/THUNDERSTORMS. HOWEVER...GREATER THREAT WILL
BE ALONG AND EAST OF THE BLUE RIDGE...WHERE LATER ARRIVAL OF FRONT
WILL COMBINE WITH INCREASING DAYTIME HEATING TO ENABLE
REDEVELOPMENT OF STRONGER WIDELY SCATTERED TO SCATTERED CONVECTION
IN ADVANCE OF AND ALONG THE FRONT. VEERING PRE-FRONTAL LOWER
TROPOSPHERIC WIND PROFILES SUGGEST THAT GREATEST THREAT FOR
WIDESPREAD CONVECTION WILL OCCUR A BIT SOUTH AND EAST OF THE
BLACKSBURG FORECAST AREA WHERE SUBTLE LEE-TROF CONVERGENCE WILL
RESIDE...BUT BRIEF BACKING OF LOW LEVEL WINDS IMMEDIATELY IN
ADVANCE OF THE FRONT AND ASSOCIATED CONVERGENCE MAY STILL BE
SUFFICIENT TO FIRE OFF AT LEAST A SCATTERED LINE OF FRONTAL ACTIVITY
EVEN NORTHWEST OF THE PRE-FRONTAL TROF IN THE BLACKSBURG FORECAST
AREA EAST OF THE BLUE RIDGE.
AGAIN...OVERALL SHEAR PROFILES REMAIN RELATIVELY WEAK...BUT BETTER
THERMODYNAMICS AND FRONTAL CONVERGENCE WILL EXIST TO JUSTIFY
CONTINUED REFERENCE IN THE HAZARDOUS WEATHER OUTLOOK FOR TUESDAY
AFTERNOON EAST OF THE BLUE RIDGE...CONSISTENT WITH THE DAY 2
CONVECTIVE OUTLOOK FROM THE STORM PREDICTION CENTER.
ABUNDANT CLOUD COVER...CONTINUED WARM MOIST ADVECTION...AND A GOOD
THREAT FOR PRECIPITATION SHOULD LIMIT EXTENT OF COOLING
TONIGHT...WITH OVERNIGHT LOWS EXPECTED TO RANGE FROM THE MID 60S
ACROSS THE HIGHER ELEVATIONS...TO THE LOWER 70S IN THE PIEDMONT.
LATE MORNING/EARLY AFTERNOON ARRIVAL OF COLD FRONT IN MOUNTAINS
SHOULD LIMIT DAYTIME HIGHS TO THE UPPER 60S TO MID 70S ACROSS THE
WESTERN FLANKS OF THE APPALACHIANS...TO PERHAPS THE MID AND UPPER
80S ACROSS SOUTHSIDE VA INTO NORTH CENTRAL NC WHERE THE FRONT NOT
EXPECTED TO ARRIVE UNTIL LATE AFTERNOON.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 330 PM EDT MONDAY...
EXPECT A RELATIVELY DRY PERIOD AS A BROAD UPPER LEVEL TROUGH
STRETCHES FROM EASTERN CANADA SOUTHWARD...GENERALLY HUGGING THE
SPINE OF THE APPALACHIANS.
BY SUNSET TUESDAY...MAY STILL HAVE A FEW SHOWERS AND STORMS ACROSS
THE SOUTHSIDE AS THE COLD FRONT WILL BE ON THE VERGE OF CLEARING
THROUGH THE AREA TO THE EAST...WHILE DRY HIGH PRESSURE BUILDS IN
FROM THE MIDWEST REGION. MAY SEE A FEW UPSLOPE SHOWERS DEVELOP
WEDNESDAY AFTERNOON/EVENING AS A WEAK DISTURBANCE PASSES ACROSS OUR
WESTERN RIDGES...BUT BELIEVE MEASURABLE RAINFALL WILL BE ISOLATED
FOR THE MOST PART...CONFINED MAINLY TO SOUTHEAST WEST VIRGINIA. HIGH
PRESSURE WILL THEN BECOME CENTERED OVERHEAD WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT...MAINTAINING MOSTLY CLEAR SKIES AREAWIDE.
HIGH PRESSURE WILL ALSO BRING WITH IT COOLER TEMPERATURES AND LOW
HUMIDITY WHICH MANY SHOULD FIND RATHER COMFORTABLE FOR APPROACHING
THE MIDDLE OF AUGUST. AFTERNOON HIGH TEMPERATURES WILL RANGE FROM
THE MID 70S ACROSS THE MOUNTAINS...TO THE LOW/MID 80S ON WEDNESDAY
AND THURSDAY. LOWS WILL HOLD IN THE 60S AREAWIDE TUESDAY NIGHT...
WHILE WEDNESDAY NIGHT WILL BE THE COOLEST OF THE PERIOD...WITH LOWS
RANGING FROM THE MID 50S WEST TO THE LOW 60S EAST. A SLIGHT WARMING
TREND WILL TAKE HOLD GOING INTO THE END OF THE WORKWEEK.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 330 PM EDT MONDAY...
UPPER LEVEL RIDGING WILL REMAIN SITUATED ACROSS ALONG THE
APPALACHIAN CHAIN THROUGH THE WEEKEND...ALTHOUGH NOT AS PRONOUNCED
AS IT WAS EARLIER IN THE WEEK.
WINDS WILL SHIFT MORE SOUTHWESTERLY ON FRIDAY AS HIGH PRESSURE MOVES
OFFSHORE...WHILE ANOTHER COLD FRONT SINKS SOUTHWARD FROM THE GREAT
LAKES REGION. AS SUCH...WE CAN EXPECT A GRADUAL RETURN OF SPOTTY
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS...DEVELOPING MAINLY OVER
THE MOUNTAINS. COVERAGE WILL BE ISOLATED ON FRIDAY...WITH BEST
CHANCES ACROSS THE HIGHLANDS OF NORTH CAROLINA. BETTER COVERAGE WILL
SPREAD NORTHWARD DURING THE WEEKEND AS DEEPER MOISTURE BUILDS IN
AHEAD OF THE FRONT.
THE SOUTHWESTERLY WINDFLOW WILL ALSO BRING WARMER AIR BACK INTO THE
AREA...LIFTING TEMPERATURES TO AROUND CLIMATIC NORMAL FOR MID AUGUST
BY SATURDAY AS HIGHS RANGE FROM THE LOW 80S WEST TO THE MID/UPPER
80S EAST. OVERNIGHT LOWS WILL GENERALLY BE IN THE 60S THROUGH THE
PERIOD.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 115 PM EDT MONDAY...
IMPROVEMENT BACK INTO VFR RANGE WILL LIKELY BE SHORT-LIVED AT ALL
TERMINAL FORECAST POINTS AS CONTINUED WARM MOIST ADVECTION...
APPROACHING WARM FRONT...AND DAYTIME HEATING PROVIDE SUFFICIENT
LIFT TO SUPPORT REDEVELOPMENT OF SHOWERS/THUNDERSTORMS IN ALL
AREAS THAT WILL FORCE CEILINGS AND VISIBILITIES BACK DOWN INTO AT
LEAST MVFR RANGE LATER THIS AFTERNOON INTO THIS EVENING...WITH
LOCALIZED IFR/LIFR FLIGHT RESTRICTIONS IN HEAVIER RAINFALL AREAS.
ALTHOUGH PASSAGE OF WARM FRONT OVERNIGHT AND LOSS OF DAYTIME
HEATING SHOULD SUPPORT GRADUAL REDUCTION IN INTENSITY AND COVERAGE
OF SHOWERS/THUNDERSTORMS OVER THE REGION...ABUNDANT MOISTURE AND
LACK OF LOW LEVEL MIXING SHOULD COMBINE TO MAINTAIN FLIGHT
RESTRICTIONS IN MVFR RANGE...PERHAPS LOWER...WITH OBSCURATIONS
LIKELY ALONG/NEAR RIDGE LINES.
LAV GUIDANCE MAINTAINS AT LEAST MVFR RESTRICTIONS AT MOST TERMINAL
FORECAST POINTS WELL INTO TUESDAY MORNING BEFORE ONSET OF DAYTIME
HEATING AND ARRIVAL OF COLD FRONT FROM THE WEST BEGINS TO HELP
SCOUR OUT LOWER TROPOSPHERIC MOISTURE...SUPPORTING GRADUAL
IMPROVEMENT OF CEILINGS/VISIBILITIES BACK TO MAINLY VFR
CONDITIONS IN MOST AREAS BY/DURING THE AFTERNOON.
COLD FRONT WILL BE PRECEDED AND ACCOMPANIED BY ADDITIONAL
SHOWERS/THUNDERSTORMS...WHICH SHOULD END BY EARLY TUESDAY EVENING
IN SOUTHEASTERN SECTIONS NEAR KDAN AS FRONT MOVES FURTHER
SOUTHEAST AND AWAY FROM THE AREA. HOWEVER...SOME POST FRONTAL
UPSLOPING MVFR CLOUDS AND EVEN SOME SPOTTY LIGHT SHOWERS/SPRINKLES
MAY CONTINUE WELL INTO THE EVENING ACROSS THE WESTERN FLANKS OF
THE APPALACHIANS NEAR KBLF AND KLWB.
EXTENDED AVIATION DISCUSSION...
MUCH OF THE EXTENDED PERIOD WILL BE INFLUENCED BY APPROACH AND
ARRIVAL OF LARGE DRY SURFACE HIGH PRESSURE SYSTEM THAT SHOULD
MAINTAIN MAINLY VFR WEATHER WITH NO FLIGHT RESTRICTIONS FOR ALL
TERMINAL FORECAST POINTS OUTSIDE OF SOME PATCHY LATE NIGHT/EARLY
MORNING MOUNTAIN AND RIVER VALLEY FOG.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...NF
LONG TERM...NF
AVIATION...WERT
Hazardous weather outlook, Aug 10, 2:53 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT MON AUG 10 2015
NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
112000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
353 PM EDT MON AUG 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-VAZ043>047-058-059-112000-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
353 PM EDT MON AUG 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS WILL PRECEDE A COLD FRONT MOVING THROUGH
THE REGION TUESDAY AFTERNOON. A FEW STRONG TO SEVERE THUNDERSTORMS
ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WERT
In the hours before
Special weather statement, Aug 10, 2:58 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT MON AUG 10 2015
VAZ018>020-WVZ043-044-507-508-102100-
CRAIG-BATH-ALLEGHANY-WESTERN GREENBRIER-EASTERN
GREENBRIER-SUMMERS-MONROE-
358 PM EDT MON AUG 10 2015
...SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS WILL AFFECT
NORTH CENTRAL CRAIG...SOUTHWESTERN BATH...CITY OF COVINGTON...
ALLEGHANY...NORTHEASTERN SUMMERS...GREENBRIER AND NORTHEASTERN
MONROE COUNTIES THROUGH 500 PM EDT...
AT 356 PM EDT...SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAINS WERE ALONG A LINE EXTENDING FROM NEAR RUPERT TO SWEET
SPRINGS...AND MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
COVINGTON...
CLIFTON FORGE...
LEWISBURG...
AND WHITE SULPHUR SPRINGS.
THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3822 8036 3811 8036 3805 8027 3804 8016
3806 8005 3782 7976 3747 8045 3782 8094
3787 8081 3787 8075 3795 8081 3799 8077
3804 8083 3806 8080 3806 8087 3807 8086
3809 8082 3808 8071 3827 8044
TIME...MOT...LOC 1956Z 252DEG 11KT 3800 8071 3762 8028
KKSpecial weather statement, Aug 10, 3:21 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT MON AUG 10 2015
VAZ018-023-102115-
CRAIG-BOTETOURT-
421 PM EDT MON AUG 10 2015
...A STRONG THUNDERSTORM WILL AFFECT CRAIG AND NORTHWESTERN
BOTETOURT COUNTIES THROUGH 515 PM EDT...
AT 420 PM EDT...A STRONG THUNDERSTORM WAS NEAR CRAIG SPRINGS...MOVING
EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...
EAGLE ROCK...
PAINT BANK...
ORISKANY...
AND SINKING CREEK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3745 7972 3741 8007 3742 8008 3741 8010
3739 8028 3750 8031 3753 8028 3753 8032
3754 8032 3757 8033 3761 8017 3764 8007
3771 7979
TIME...MOT...LOC 2020Z 256DEG 17KT 3750 8022
KKSpecial weather statement, Aug 10, 3:28 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT MON AUG 10 2015
NCZ001-002-018-019-102145-
WILKES-WATAUGA-ASHE-ALLEGHANY-
428 PM EDT MON AUG 10 2015
...SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS WILL AFFECT
SOUTHEASTERN ASHE...WILKES...SOUTHEASTERN WATAUGA AND WESTERN
ALLEGHANY COUNTIES THROUGH 545 PM EDT...
AT 426 PM EDT...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINS
WERE ALONG A LINE EXTENDING FROM BLOWING ROCK TO NEAR CEDAR
ROCK...AND MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
BOONE...
NORTH WILKESBORO...
WILKESBORO...
SPARTA...
AND JEFFERSON.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3602 8135 3604 8140 3607 8141 3612 8155
3611 8178 3614 8182 3615 8182 3657 8126
3657 8119 3630 8087 3626 8088 3600 8132
TIME...MOT...LOC 2026Z 256DEG 17KT 3612 8169 3600 8143
KKSpecial weather statement, Aug 10, 3:39 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT MON AUG 10 2015
NCZ003-004-020-VAZ016-102200-
YADKIN-SURRY-STOKES-CARROLL-
439 PM EDT MON AUG 10 2015
...A STRONG THUNDERSTORM WILL AFFECT
EASTERN SURRY...NORTHEASTERN YADKIN...SOUTHWESTERN STOKES AND
SOUTHEASTERN CARROLL COUNTIES...
AT 438 PM EDT...A STRONG THUNDERSTORM WAS OVER PINE RIDGE...MOVING
SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
KING...
FLAT ROCK...
DOBSON...
AND PILOT MOUNTAIN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3616 8046 3647 8084 3664 8067 3661 8062
3660 8062 3656 8061 3656 8052 3639 8023
3626 8036 3626 8045 3624 8045 3622 8043
3621 8045 3619 8044
TIME...MOT...LOC 2038Z 309DEG 16KT 3650 8071
KKSpecial weather statement, Aug 10, 3:49 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT MON AUG 10 2015
NCZ004-VAZ016-017-032-102145-
STOKES-FLOYD-CARROLL-PATRICK-
449 PM EDT MON AUG 10 2015
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN STOKES...PATRICK...SOUTH CENTRAL FLOYD AND SOUTHEASTERN
CARROLL COUNTIES...
AT 448 PM EDT...A STRONG THUNDERSTORM WAS NEAR MEADOWS OF DAN...
MOVING SOUTHEAST AT 20 MPH. ADDITIONAL SHOWERS WERE MOVING SOUTHEAST
AT 15 MPH ACROS NORTHERN PORTINS OF PATRICK COUNTY.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
STUART...
DANBURY...
SANDY RIDGE...
WOOLWINE...
AND ARARAT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3651 8045 3655 8044 3656 8061 3661 8062
3664 8066 3680 8044 3678 8039 3680 8038
3681 8034 3683 8034 3687 8024 3685 8008
3680 8004 3678 8010 3672 8009 3666 8006
3654 8005 3654 8003 3650 8003 3635 8019
TIME...MOT...LOC 2048Z 309DEG 16KT 3669 8044
KKSpecial weather statement, Aug 10, 3:59 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT MON AUG 10 2015
VAZ019-020-WVZ507-508-102200-
BATH-ALLEGHANY-WESTERN GREENBRIER-EASTERN GREENBRIER-
459 PM EDT MON AUG 10 2015
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN BATH...NORTHWESTERN ALLEGHANY AND SOUTHEASTERN
GREENBRIER COUNTIES...
AT 459 PM EDT...A STRONG THUNDERSTORM WAS OVER FRANKFORD...MOVING
EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RENICK...
NEOLA...
AND FALLING SPRING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3805 8026 3804 8021 3804 8016 3806 8011
3806 7996 3808 7995 3793 7981 3773 8037
3797 8054 3810 8035
TIME...MOT...LOC 2059Z 249DEG 15KT 3791 8034
KKThunderstorm Wind, Surry
- When
- August 10, 4:20 PM EST
- Where
- Surry County, 1.19 mi WSW of Salem to 1.26 mi NNW of Bannertown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.523, -80.620
The Surry County Emergency Management Director reported that trees were down along Witt Street, Farmbrook Road, and Hamburg Street in Mount Airy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Alabama, August 10, 20152 deaths · 2 injured · $29,000 · 52 kt wind · 9 events
- Wildfire in Idaho, August 10 to 31, 20151 death · 1 injured · $8.5 million · 1 event
- Damaging Winds in Montana, August 10 to 11, 20151 death · 3 injured · $1.0 million · 64 kt wind · 7 events
- Rip Current in New Jersey, August 10, 20151 death · 1 event
- Wildfire in Texas, August 10 to 16, 2015$500,000 · 1 event
- Damaging Winds in Georgia, August 10, 2015$137,000 · 55 kt wind · 13 events
- Flash Flooding and Damaging Winds in New York, August 10, 2015$110,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Colorado, August 10, 2015$50,000 · 1 in hail · 2 events
- Damaging Winds in Mississippi, August 10 to 11, 2015$36,000 · 50 kt wind · 7 events
- Tornado in Pennsylvania, August 10, 2015$25,000 · EF0 · 1 event
- Damaging Winds in Alabama, August 10, 201550 kt wind · 8 events
- Damaging Winds in Tennessee, August 10, 201550 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599116.